Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 10, NWS Sacramento, CA

January 22, 1997Sacramento County, Solano County, Yolo County, California

NWS Sacramento, CA issued this flash flood warning at Jan 22, 1997, 5:20 PM PST for Sacramento County, Solano County, Yolo County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 1997, 5:20 PM PST (01:20 UTC)
Expired
Jan 22, 1997, 9:00 PM PST
In force
4 hr
Issued by
NWS Sacramento, CA
Area
Whole counties

Counties Sacramento County, CA, Solano County, CA, Yolo County, CA

The radar

The Sacramento radar (KDAX), 6 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 1.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 1997-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 1997-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
545 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 230121
FFWSAC
CAC095-113-057-017-005-067-230500-

BULLETIN - EAS ACTIVATION REQUESTED
SMALL RIVER AND STREAM FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
520 PM PST WED JAN 22 1997

THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A SMALL
RIVER AND STREAM FLOOD WARNING EFFECTIVE UNTIL 900 PM PST FOR PEOPLE
IN THE FOLLOWING LOCATIONS...

IN NORTHERN CALIFORNIA

  ...ALL OF SOLANO COUNTY
  ...ALL OF YOLO COUNTY
  ...WESTERN NEVADA COUNTY
  ...WESTERN EL DORADO COUNTY
  ...ALL OF SACRAMENTO COUNTY

IN CENTRAL CALIFORNIA

  ...WESTERN AMADOR COUNTY

...FLOOD THREAT EXPANDING TO INCLUDE MOTHERLODE AND PORTIONS OF THE
SOUTHERN SACRAMENTO VALLEY AND DELTA...

THE AREA OF HEAVY RAIN CONTINUES TO MOVE SLOWLY SOUTHEAST THROUGH THE
CENTRAL AND SOUTHERN SACRAMENTO VALLEY AND DELTA.  THIS AREA OF RAIN
IS NOW SPREADING INTO THE MOTHERLOAD AS WELL.  RAINFALL AMOUNTS OF 2
TO 3 INCHES HAVE BEEN COMMON IN THIS AREA TODAY.  RAINFALL RATES OF
1/4 TO 3/4 OF AN INCH PER HOUR...WITH GREATER AMOUNTS IN THE
FOOTHILLS...WILL CONTINUE FOR AT LEAST THE NEXT 2 HOURS.

RESIDENTS ALONG AND NEAR CREEKS AND FLOOD PRONE AREAS SHOULD REMAIN
ALERT AND BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED.
MOTORISTS ARE URGED TO SLOW DOWN AND ALLOW EXTRA TIME TO REACH THEIR
DESTINATION SAFELY.

DO NOT TRY TO CROSS FLOODED HIGHWAYS. MOST FLASH DEATHS OCCUR IN
AUTOMOBILES.  BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO
RECOGNIZE THE <DANGERS OF FLOODS.

ROWE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 3:03 PM PST, 2 hours 17 minutes earlier.

Area forecast discussion, Jan 22, 3:03 PM PST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PST WED JAN 22 1997

RADAR SHOWS HEAVY AREA OF RAIN MOVING EAST THROUGH CENTRAL SACRAMENTO
VALLEY INTO NEARBY FOOTHILLS. MOISTURE PLUME IS SLOWLY MOVING
SOUTHWARD...WITH HEAVY AREAS EXPECTED TO CONTINUE THROUGH THE NIGHT.
DRYING OUT HAS ALREADY STARTED IN THE NORTH VALLEY WITH ALL MODELS
SHOWING A RAPID DECREASE IN MOISTURE IN MIDDLE AND UPPER LEVELS
MOVING IN FROM NORTH TO SOUTH AS WELL. ALL PRECIP EXCEPT SIERNEV
SHOULD END PRIOR TO 18Z THU. NEXT SYSTEM EXPECTED TO ARRIVE EARLY
SATURDAY MORNING. MESSICK

SMALL RIVER AND STREAM FLOOD WARNING...TNGT TIL 9PM...ZN 16
FLOOD WARNING...THRU THU...ZN 15...SAC RIVER
WNTR STRM WARNING...THRU TNGT...ZNS 68 69
SMALL RIVER AND STREAM FLOOD WATCH...THRU TNGT...ZNS 67
URBAN AND SML STRM FLOOD ADVSRY...THRU TNGT...ZNS 17 18 19

BLU SC 030/040 032/044 035 62+60
RBL BE 040/055 038/053 042 62+00
SAC BE 044/056 040/055 045 62+50

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 5:20 PM PSTFlash Flood WarningSTOAmador, El Dorado4 hr
Jan 22, 5:20 PM PSTFlash Flood WarningSTONevada4 hr
Jan 22, 11:49 PM PSTFlash Flood WarningSTOYuba6 hr

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.